A new study shows that the use of codeine after surgeries continues even despite the many warning issued on the matter. Both drug regulators and doctors warned about the dangers of its use for children. Despite this, this latest research showed that more than 1 in 20 children still receives codeine after undergoing a surgery.
To conduct this study, the researchers analyzed the records of more than 360,000 kids who had adenoidectomies and tonsillectomies between 2010 to 2015. The FDA issued a black box warning for the use of this drug when treating children because of its risk of death. After the warning was issued, the number of codeine prescriptions decreased by 13 percent.
The problem is that there are kids who still receive this drug, even after 3 years of its having a black box warning. Doctors mentioned that there are better alternatives and that codeine is simply too dangerous. Another problem is that this is an opioid and especially with the opioid epidemic, kids shouldn’t be prescribed these types of drugs.
Most of the kids that undergo one of the mentioned procedures don’t experience severe pain. Their pain could be managed with acetaminophen and ibuprofen. When kids experience severe pain, they can take oxycodone, which is a better alternative to codeine.
In 2016, the American Academy of Pediatrics warned parents and doctors to stop the administration of this drug for kids. Codeine was used after these surgeries because it was believed to be safer than other drugs. A report shows that between 1969 and 2012, there were 13 reports of children who overdosed or died from using it.
Most of the overdoses happened to kids that had genetic differences. These differences make them convert codeine into morphine in their liver. This leads to a high level of morphine in their blood. Because of this, they can suffer fatal overdoses.
Although the use of codeine is dropping, some children still receive these opioids. Doctors and scientists advise against the use of any opioids when treating kids. Only in extreme circumstances should a child receive a drug such as oxycodone or hydrocodone.
Image Source: StaticFlickr